Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Atlanta, GA

June 14, 2020Whitfield County, Georgia

NWS Atlanta, GA issued this special weather statement at Jun 14, 2020, 4:12 PM EDT for Whitfield County, Georgia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2020, 4:12 PM EDT (20:12 UTC)
Expired
Jun 14, 2020, 4:45 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Hail
0.75 in
Wind
50

County Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 102 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 4:21 PM EDTHAIL 0.751 Wnw Rocky Face, GAPENNY SIZED HAIL REPORTED AT THE INTERSECTION OF US 41 AND HWY 201

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

044 
WWUS82 KFFC 142012
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
412 PM EDT Sun Jun 14 2020
 
GAZ004-005-142045-
Whitfield GA-Murray GA-
412 PM EDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR WHITFIELD AND SOUTHWESTERN MURRAY
COUNTIES UNTIL 445 PM EDT...

At 412 PM EDT...a strong thunderstorm was over Rocky Face, or near
Dalton...moving southeast at 20 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent 
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects.

Some locations in the path of this storm include
Dalton, Varnell, Tunnel Hill, Mill Creek, Rocky Face, Tilton and
North Georgia Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3465 8476 3461 8486 3462 8491 3463 8491
      3463 8493 3462 8493 3461 8505 3472 8505
      3472 8512 3479 8514 3482 8513 3481 8512
      3482 8506 3486 8506 3486 8503 3488 8501
      3490 8502 3492 8496
TIME...MOT...LOC 2012Z 335DEG 17KT 3482 8503 

HAIL...0.75IN
WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jun 14, 3:33 PM EDT, 39 minutes earlier.

Area forecast discussion, Jun 14, 3:33 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
333 PM EDT Sun Jun 14 2020

.SHORT TERM /Tonight through Monday Night/...

A closed low over the OH Valley this afternoon will drop southward
into the Savannah River Valley through the short term. Meanwhile
wedging will develop at the surface as the remains of a front and
a short wave linger just off the coast of the Carolinas. Bands of
showers and thunderstorms rotating around the upper low...combined
with the easterly flow should affect much of north and central GA
through the short term. Cooling aloft and afternoon instability
could produce a few strong to severe thunderstorms across north GA
this afternoon and evening. Showers and thunderstorms should have
a mainly diurnal pattern through the short term...but expect some
convection to linger overnight. Max temperatures Monday should be
a few degrees cooler across northeastern areas due to the easterly
winds and increased clouds.

41

.LONG TERM /Tuesday through Sunday/...

The main feature through the long term period will be a closed upper
level low that is expected to linger near the local forecast area
through the rest of the week. This low is expected to keep moisture
across the area leading to chances for showers and thunderstorms in
the afternoon and evenings.

By Tuesday, the low is expected to be centered in the vicinity of
eastern Georgia/South Carolina/North Carolina border. As the low
lingers just northeast of the area, chances for showers and
thunderstorms are expected to increase, especially across portions
of northern and eastern Georgia, in the afternoon and evening. As
the low meanders in the vicinity through Wednesday and Thursday,
those chances for showers and thunderstorms will continue, although
mainly in a diurnal trend and focused more across northern and
eastern Georgia.

By late Tuesday into Wednesday, a surface low is forecast to develop
along a stalled boundary just off the North/South Carolina
coastline. As this system meanders slowly up the coast, high
pressure will be expected to push into portions of northern and
northeastern Georgia, allowing for weak wedging across the area by
mid-week onward. In the upper levels, the low is expected to broaden
and lift slightly later on Thursday before beginning to be swept up
in the upper level flow on Friday. While models have come into much
better agreement on the progression of the low pressure system on
Friday, some differences in timing remain. The ECMWF tries to clear
the local forecast area by Saturday afternoon while the GFS starts
to show clearing closer to Saturday evening. Overall, continued a
blend for this time frame, keeping just slight chance pops just
across portions of eastern Georgia for Saturday afternoon.

With some periods of wedging and additional cloud cover, high
temperatures through the extended are expected to be fairly mild and
overall slightly below average with high temps in the 70s and 80s.
By Friday into the weekend, temps are expected to trend warmer with
highs in the upper 80s and lower 90s areawide. Low temperatures are
forecast to be slightly below average as well with lows in the upper
50s and 60s, before increasing to the upper 60s to lower 70s for the
weekend.

Reaves

&&

AVIATION...
18Z Update...
SCT/BKN 040-060 expected this afternoon with some higher layers.
Scattered showers and thunderstorms will develop mainly this
afternoon and evening across the northern taf sites. VFR overnight
with storms diminishing but could be some mvfr stratus mainly KAHN
toward morning. Basically Monday should be a repeat of today with
a chance of thunderstorms across all taf sites. Winds stay east
to NE mainly 4-9 kts.

//ATL Confidence...18Z Update... Medium to high on all elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          62  76  60  75 /  20  50  30  30
Atlanta         65  78  60  78 /  20  40  20  30
Blairsville     56  70  54  71 /  40  60  40  40
Cartersville    60  81  59  81 /  30  30  20  20
Columbus        66  87  64  84 /  10  30  20  20
Gainesville     61  73  58  75 /  30  50  30  30
Macon           64  84  62  80 /  10  40  20  30
Rome            60  82  59  82 /  30  30  20  20
Peachtree City  62  81  60  80 /  20  40  20  20
Vidalia         66  84  64  81 /  20  40  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....Reaves
AVIATION...41
Hazardous weather outlook, Jun 14, 2:53 PM EDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
253 PM EDT Sun Jun 14 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
253 PM EDT Sun Jun 14 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are possible this afternoon and evening
across north Georgia. Some isolated storms may become strong to
severe. Gusty winds, small hail, frequent lightning, and locally
heavy rainfall will be possible in any stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

From Monday through Saturday, isolated to scattered thunderstorms
will be possible each afternoon, especially over the eastern half
of the forecast area. Gusty winds, frequent lightning, and heavy
rain will be possible with any storms that do develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 14, 1:57 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
157 PM EDT Sun Jun 14 2020

GAZ006>008-141830-
Gilmer GA-Union GA-Fannin GA-
157 PM EDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GILMER...
NORTHWESTERN UNION AND FANNIN COUNTIES UNTIL 230 PM EDT...

At 157 PM EDT...a line of strong thunderstorms was along a line
extending from Epworth to near Cherry Log...and moving east at 10
mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Blue Ridge, Morganton, Hemp, Margret, Higdon, Nottely Dam, Hurst,
Loving, Epworth, Dial, Mineral Bluff, Cherry Log and Colwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8408 3469 8415 3475 8452 3499 8448
TIME...MOT...LOC 1757Z 290DEG 8KT 3496 8440 3482 8445

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 14, 2:14 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
214 PM EDT Sun Jun 14 2020

GAZ041-042-141845-
Haralson GA-Carroll GA-
214 PM EDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR HARALSON AND CARROLL COUNTIES
UNTIL 245 PM EDT...

At 213 PM EDT...a strong thunderstorm was over Buchanan...moving
southeast at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Carrollton, Buchanan, Villa Rica, Bremen, Temple, Tallapoosa, Mount
Zion, Waco, Abilene, John Tanner State Park and Bowdon Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3382 8537 3390 8518 3370 8491 3353 8516
TIME...MOT...LOC 1813Z 321DEG 12KT 3378 8519

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 14, 3:57 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
357 PM EDT Sun Jun 14 2020

GAZ008-009-016-142030-
Union GA-Towns GA-White GA-
357 PM EDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION...SOUTHERN TOWNS
AND WHITE COUNTIES UNTIL 430 PM EDT...

At 357 PM EDT...a strong thunderstorm was over Low Gap Shelter, or 11
miles southeast of Blairsville...moving southeast at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Cleveland, Helen, Unicoi State Park, Whitley Gap Shelter,
Robertstown, Blue Mountain Shelter, Mountain Scene, Low Gap Shelter,
Anna Ruby Falls, Smithgall Woods Conservation Are, Sautee, Qualatchee
Lake and Vogel State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3490 8372 3482 8365 3480 8368 3479 8368
      3476 8363 3473 8362 3472 8364 3469 8364
      3466 8366 3462 8364 3461 8364 3453 8378
      3468 8387 3472 8386 3473 8390 3478 8393
TIME...MOT...LOC 1957Z 324DEG 13KT 3478 8380

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 14, 4:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
412 PM EDT Sun Jun 14 2020

GAZ004-005-142045-
Whitfield GA-Murray GA-
412 PM EDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR WHITFIELD AND SOUTHWESTERN MURRAY
COUNTIES UNTIL 445 PM EDT...

At 412 PM EDT...a strong thunderstorm was over Rocky Face, or near
Dalton...moving southeast at 20 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Dalton, Varnell, Tunnel Hill, Mill Creek, Rocky Face, Tilton and
North Georgia Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3465 8476 3461 8486 3462 8491 3463 8491
      3463 8493 3462 8493 3461 8505 3472 8505
      3472 8512 3479 8514 3482 8513 3481 8512
      3482 8506 3486 8506 3486 8503 3488 8501
      3490 8502 3492 8496
TIME...MOT...LOC 2012Z 335DEG 17KT 3482 8503

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:57 PM EDTSpecial Weather StatementFFCFannin33 min
Jun 14, 2:14 PM EDTSpecial Weather StatementFFCHaralson31 min
Jun 14, 3:57 PM EDTSpecial Weather StatementFFCWhite33 min
Jun 14, 4:19 PM EDTSevere Thunderstorm WarningFFCWalker, Whitfield30 min
Jun 14, 4:38 PM EDTSpecial Weather StatementFFCCoweta37 min
Jun 14, 4:39 PM EDTSpecial Weather StatementFFCDawson36 min
Jun 14, 5:00 PM EDTSpecial Weather StatementFFCGilmer30 min
Jun 14, 5:12 PM EDTSpecial Weather StatementFFCGwinnett33 min
Jun 14, 5:14 PM EDTSpecial Weather StatementFFCChattooga, Floyd31 min
Jun 14, 5:16 PM EDTSpecial Weather StatementFFCCoweta29 min
Jun 14, 5:17 PM EDTSpecial Weather StatementFFCRockdale28 min
Jun 14, 5:23 PM EDTSpecial Weather StatementFFCTroup37 min
Jun 14, 5:30 PM EDTSevere Thunderstorm WarningFFCGilmer, Pickens45 min
Jun 14, 5:43 PM EDTSpecial Weather StatementFFCDawson32 min
Jun 14, 5:46 PM EDTSpecial Weather StatementFFCFloyd29 min
Jun 14, 5:47 PM EDTSpecial Weather StatementFFCMeriwether28 min
Jun 14, 5:50 PM EDTSpecial Weather StatementFFCBarrow25 min
Jun 14, 5:51 PM EDTSpecial Weather StatementFFCGwinnett24 min
Jun 14, 5:56 PM EDTSpecial Weather StatementFFCCherokee34 min
Jun 14, 5:59 PM EDTSevere Thunderstorm WarningFFCFulton46 min
Jun 14, 6:01 PM EDTSevere Thunderstorm WarningFFCCherokee44 min
Jun 14, 6:06 PM EDTSpecial Weather StatementFFCHarris24 min
Jun 14, 6:10 PM EDTSpecial Weather StatementFFCBartow35 min
Jun 14, 6:19 PM EDTSpecial Weather StatementFFCGwinnett26 min
Jun 14, 6:20 PM EDTSpecial Weather StatementFFCWalton25 min
Jun 14, 6:21 PM EDTSpecial Weather StatementFFCBarrow24 min
Jun 14, 6:27 PM EDTSpecial Weather StatementFFCPolk33 min
Jun 14, 6:37 PM EDTSpecial Weather StatementFFCHarris23 min
Jun 14, 6:47 PM EDTSpecial Weather StatementFFCPolk28 min
Jun 14, 6:48 PM EDTSpecial Weather StatementFFCMadison27 min
Jun 14, 6:49 PM EDTSpecial Weather StatementFFCPaulding26 min
Jun 14, 6:51 PM EDTSpecial Weather StatementFFCBarrow, Walton24 min
Jun 14, 7:04 PM EDTSevere Thunderstorm WarningFFCClarke, Oconee, Walton41 min
Jun 14, 7:15 PM EDTSevere Thunderstorm WarningFFCHaralson, Polk45 min
Jun 14, 7:18 PM EDTSevere Thunderstorm WarningFFCCobb, Paulding42 min
Jun 14, 7:22 PM EDTSpecial Weather StatementFFCDeKalb38 min
Jun 14, 7:58 PM EDTSpecial Weather StatementFFCDouglas32 min

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.